Alert archive / Michigan / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 19, NWS Detroit, MI
NWS Detroit, MI issued this severe thunderstorm warning at May 15, 2001, 5:13 PM EDT for Washtenaw County, Michigan. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 15, 2001, 5:13 PM EDT (21:13 UTC)
- Expired
- May 15, 2001, 6:00 PM EDT
- In force
- 47 min
- Issued by
- NWS Detroit, MI
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washtenaw County, MI
The radar
The Detroit radar (KDTX), 66 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 5:45 PM EDT | Hail 0.75 | Manchester, MI | Thunderstorms developed just north of a warm front that was moving northeast into far southern Michigan. One storm in Washtenaw County briefly reached severe levels. The most notable part of the storms was the heavy rain, with estimates of 5 to 7 inches of r |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 9.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 455 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 125 m²/s²
- 0-3 km storm-relative helicity
- 364 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDTX 152113 SVRDTX MIC161-152200- BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 513 PM EDT TUE MAY 15 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHTENAW COUNTY IN SOUTHEAST MICHIGAN * UNTIL 600 PM EDT * AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER FREDONIA...OR 13 MILES SOUTHWEST OF ANN ARBOR...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... SALINE AT 525 PM EDT THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 4232 8394 4220 8412 4208 8394 4210 8365 BGM DJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:05 PM EDT, 1 hour 8 minutes earlier.
Area forecast discussion, May 15, 4:05 PM EDT, 1 hour 8 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 405 PM EDT TUE MAY 15 2001 LONG BUT NARROW BAND OF CONVECTION FIRING NORTH OF SURFACE WARM ALONG 850 THETA E GRADIENT AND ALSO BEING HELPED BY ELONGATED 500MB VORT. SFC WARM FRONT SHOULD CONTINUE TO MOVE BACK SOUTHWEST INTO NORTHERN INDIANA THIS EVENING BEFORE SLOWLY LIFTING BACK NORTHEAST OVERNIGHT AND WEDNESDAY. THE CURRENT CONVECTION SHOULD DISSIPATE SOME DURING THE EVENING WHILE DRIFTING SOUTHWESTWARD ALONG WITH THE LOWER LEVEL SUPPORT....THEN MOVE SLOWLY BACK NORTHEAST ACROSS THE FORECAST AREA OVERNIGHT...SOMEWHAT SIMILAR TO LAST NIGHT. MODELS SHOW DECENT SHORTWAVE PASSING ACROSS THE AREA 12-18Z WEDNESDAY... THIS WILL INCREASE SHOWER AND THUNDERSTORM ACTIVITY. SURFACE BASE CAPES AND LIS ARE NIL OVERNIGHT AND WEDNESDAY MORNING... HOWEVER...850 LIS BECOME NEGATIVE BY MORNING ACROSS WESTERN COUNTIES AND SPREAD EAST DURING THE MORNING. THIS WILL LEAD TO SOME ELEVATED CONVECTION. DURING WED...A WEAK SURFACE LOW DEVELOPS OVER LAKE MICHIGAN ALONG COLD FRONT. THIS LOW WILL HELP LIFT WARM FRONT TO THE SAGINAW VALLEY VALLEY BY EVENING. SURFACE CAPES RISE IN THE 1000-2000 RANGE IN THE EVENING WHILE LIS GETTING TO ABOUT MINUS 5. THIS IS ENOUGH INSTABILITY TO KEEP CHC POPS FOR THUNDERSTORMS WITH WEAK FORCING AROUND. AFTER THAT...WEAK HIGH PRESSURE RIDGING WILL BRING TRANQUIL WEATHER FOR THURSDAY BEFORE NEXT COLD FRONT SWINGS THROUGH THURSDAY NIGHT AND EARLY FRIDAY WITH THE NEXT SHOT OF SHOWERS. PRECIPITAL WATER IN THE 1.25 TO 1.50 RANGE OVERNIGHT AND WEDNESDAY. COULD LEAD TO SOME LOCALLY HEAVY DOWNPOURS. MOST OF FORECAST AREA RECEIVED LIGHT AMOUNTS OF RAINFALL OVERNIGHT AS OPPOSED TO THE SEVERAL INCHES THAT FELL TO THE WEST OF THE FORECAST AREA. SO NO FLOOD WATCHES SHOULD BE NEEDED. .DTX...NONE. DRC
In the hours before
Special weather statement, May 15, 4:55 PM EDT, 18 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-161200- SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 455 PM EDT TUE MAY 15 2001 DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY. THERE IS A GOOD CHANCE OF THUNDERSTORMS THIS EVENING...ALONG AND WEST OF A LINE FROM SAGINAW TO MONROE. THIS INCLUDES THE CITIES OF SAGINAW...FLINT...ANN ARBOR...MONROE...AND ADRIAN. SOME OF THESE THUNDERSTORMS ARE EXPECTED TO BECOME SEVERE AND PRODUCE HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER. THEREFORE SPOTTER ACTIVATION WILL BE REQUIRED. THERE IS ANOTHER CHANCE OF THUNDERSTORMS OVERNIGHT ALONG AND WEST OF U S 23...INCLUDING SAGINAW...FLINT...ANN ARBOR AND ADRIAN. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY ALSO BECOME SEVERE. A WARM FRONT WILL REMAIN WEST OF SOUTHEAST MICHIGAN THIS EVENING AND TONIGHT. THIS WILL KEEP THE REGION IN RELATIVELY COOL STABLE AIR...LIMITING THE SEVERE THUNDERSTORM GUST POTENTIAL...HOWEVER SOME OF THESE STORMS COULD PRODUCE LARGE HAIL. TONIGHT...A THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WISCONSIN AND TRACK SOUTHEAST ACROSS MICHIGAN. SOME OF THESE THUNDERSTORMS MAY SLIDE INTO WESTERN AREAS OF SOUTHEAST MICHIGAN...ALONG AND WEST OF U S 23. THERE IS A SLIGHT CHANCE SOME OF THESE STORMS MAY BE SEVERE. THE MAIN THREAT FROM ALL OF THESE STORMS IS HAIL TO THREE QUARTERS OF AN INCH IN DIAMETER...AND LOCALLY HEAVY RAINFALL. IN AREAS WHERE THUNDERSTORMS OCCUR...RAINFALL RATES OF ONE INCH PER HOUR ARE POSSIBLE. THE EXPECTED TIME OF THE MAIN THREAT WILL BE FROM 5 PM TO 10 PM AND BETWEEN 2 AM AND 8 AM...WITH SOME STORMS LINGERING UNTIL JUST AFTER 8 AM. LOOK FOR THESE STORMS TO TRACK SOUTHEAST AT 40 MPH. STAY TUNED TO YOUR FAVORITE MEDIA OUTLET FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE. YOU CAN ALSO CONTACT YOUR NATIONAL WEATHER SERVICE ONLINE AT HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL SMALL CASE) OKEEFE/GSS
The office that day
Everything else NWS Detroit, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 5:55 PM EDT | Flash Flood Warning | DTX | Washtenaw | 3 hr |
| May 15, 5:55 PM EDT | Flash Flood Warning | DTX | Washtenaw | 3 hr |
| May 15, 6:26 PM EDT | Flash Flood Warning | DTX | Lenawee | 3 hr |
Nearby
Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.